Doctors report first known case of rare blood clots in US patient who received Moderna COVID vaccine

Posted on

Doctors have documented what they believe to be the first known case of a U.S. patient developing blood clots after receiving the Moderna COVID-19 vaccine.

In a case report, researchers document a 65-year-old man who visited Allegheny Health Network in Pittsburgh, Pennsylvania, 10 days after his second and final dose.

He was diagnosed with blood clots in his legs, which they determined to a rare even caused by the immunization – and he ultimately passed away.

It was previously believed that the rare but life-threatening condition only occurred in people who received Johnson & Johnson or AstraZeneca vaccines, both of which combine genetic material from the coronavirus with the genes of the adenovirus – which causes the common cold – to induce an immune response.

The team says its findings show the side effect can also occur after someone gets a vaccine that uses messenger RNA (mRNA) but that, because blood clots after vaccinations are uncommon, it should not dissuade people from getting the COVID-19 jab. 

A 65-year-old man was admitted to Allegheny Health Network in Pittsburgh, Pennsylvania, 10 days after his second and final dose of the Moderna vaccine, and was diagnosed with thrombosis with thrombocytopenia syndrome (TTS). Pictured: Moderna vials sit on a table at a clinic in  Bridgeport, Connecticut, April 2021

A 65-year-old man was admitted to Allegheny Health Network in Pittsburgh, Pennsylvania, 10 days after his second and final dose of the Moderna vaccine, and was diagnosed with thrombosis with thrombocytopenia syndrome (TTS). Pictured: Moderna vials sit on a table at a clinic in  Bridgeport, Connecticut, April 2021

Previously, it has only been believed that TTS was linked to shot that use a virus to administer the vaccine, including from J&J and from AstraZeneca, but it was determined the patient's blood clots were caused by the vaccine. Pictured: Juliet Schade of Santa Ana, receives a Moderna vaccine by nurse Yajie Yang at a new mass vaccination site in California, April 2021

Previously, it has only been believed that TTS was linked to shot that use a virus to administer the vaccine, including from J&J and from AstraZeneca, but it was determined the patient’s blood clots were caused by the vaccine. Pictured: Juliet Schade of Santa Ana, receives a Moderna vaccine by nurse Yajie Yang at a new mass vaccination site in California, April 2021

According to the case report, published in Annals of Internal Medicine, the man visited the hospital 10 days after he received his second dose of the Moderna coronavirus vaccine.  

It is unknown when the 65-year-old received the vaccine. 

He had been experiencing headaches on and off, had one week of pain in both of his legs and had trouble breathing for the last two days.

The man had two chronic underlying conditions: high blood pressure and hyperlipidemia, which occurs when there are high levels of fat particles in the blood.

He was soon diagnosed with a condition known as thrombosis with thrombocytopenia syndrome (TTS).

Specifically, the man has deep vein thrombosis (DVT) occurs when a clot forms deep in the body such as in the thigh or lower leg.

It is rare to occur in combination with low levels of blood platelets, also known as thrombocytopenia.

Doctors tried to identify any other causes behind TTS including COVID-19 infection, other viruses, or thrombotic thrombocytopenic purpura, which is a reare disorder that caused blood clots to from throughout the body.

When all other options were ruled out, it lead the investigators to conclude that the blood clots were induced by the vaccine.

Three days into his hospital stay, the man developed cerebral venous sinus thrombosis (CVST), a rare type of blood clot that blocks the brain’s sinus channels of draining blood, which can cause hemorrhages.

 n the U.S. the Johnson & Johnson vaccine was paused for 10 days after six women under the age of 50 developed CVST,.

This figure was later updated to include 28 people, including one 45-year-old woman who died.

In April, the European Medicines Agency reported a link between the AstraZeneca coronavirus vaccine and blood clots in combination with low platelets.

In May, two separate research teams in Germany and Norway claimed the shot may, in very rare cases, cause the body to attack its own blood platelets, which triggers the deadly clots.     

Doctors said that the man died 12 days later despite ‘rapid and exhaustive’ treatment including an inferior vena cava filter that traps large clot fragments and medication such as as bivalirudin.

According to a press release, this is the only report to date of TTS in a U.S. patient who received either the Pfizer-BioNTech or Moderna vaccine, out of more than 306 million doses.

‘The authors note that COVID-19 vaccines that use mRNA technology are proven safe and effective and have been used with no such events in millions of people,’ the release states. 

‘They conclude that such a rare event, even if confirmed by additional reports, should not prevent persons from receiving the benefits of these vaccines.’

Source link

Leave a Reply

Your email address will not be published. Required fields are marked *